Florida, 2018

Damaging Wind in Florida, March 20, 2018

March 20, 2018 · NWS MFL · 1 event in 1 county or zone

A moist and unstable air mass with south southwesterly wind flow across South Florida ahead of a cold front. A line of thunderstorms ahead of an approaching cold front produced gusty winds in Marco Island in Collier County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A moist and unstable air mass with south southwesterly wind flow across South Florida ahead of a cold front. A line of thunderstorms ahead of an approaching cold front produced gusty winds in Marco Island in Collier County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 20, 6:42 PM EST, 42 minutes earlier.

Area forecast discussion, Mar 20, 6:42 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Miami FL
742 PM EDT Tue Mar 20 2018

.AVIATION...
An approaching line of TS, ahead of a cold front, will move
across the northern half of S Florida this evening. Models
indicate the cells should fall apart before affecting areas from
FLL, S. KAPF, KPBI, and KFXE have the best chances at seeing TSRA
this evening, but they should be done by about 05z. Storms may
bring brief IFR conditions through 03z to the Gulf coast and 05z
to the Atlantic coast. VFR behind the cold front passage late
tonight. Gusty wind is forecast for tomorrow.

&&

.PREV DISCUSSION... /issued 356 PM EDT Tue Mar 20 2018/

DISCUSSION...
Isolated strong thunderstorms are ongoing across north and central
Florida at this time extending from the Gulf northeast across the
peninsula. This activity will move southeast late this afternoon
into the early evening hours, mainly affecting Glades and the Lake
Okeechobee region. Currently, southwest winds will continue to
gusts 20 to 25 mph with sunny conditions across South Florida
ahead of front. As the front moves further south, better chance
for storms will be possible especially in the late afternoon
closer to sunset. Storm Prediction Centers keeps Glades and the
Lake region under a Slight Risk of Severe thunderstorms late this
afternoon and Marginal Risk north of Marco Island to West Palm
Beach after sunset.

As the upper level low lifts northeast this afternoon and loss of
daytime heating continues, the window for potential strong storms
will gradually close for most areas except portion of the north over
Glades County and the Lake region late this afternoon and early
evening. The primary severe weather threat is expected to be strong
to severe straight line wind gusts. However, hail and rotating
storms can't be ruled out especially if the boundary arrives
slightly earlier and can better utilize daytime heating. Although
there is a relative unstable atmosphere in place with dewpoints in
the low to mid 70s across the region, this low lifts northeast with
subsidence behind it lowering the threat for strong storms late
tonight. Can not rule out still some showers and isolated
thunderstorms possible for the east coast metro as the front moves
through tonight.

WEDNESDAY AND BEYOND: Abundant dry air-mass behind the front will
move into the area keeping dry conditions across S Florida through
the end of the week into the weekend. Daytime highs Wednesday
through Friday will be in the low to mid 70s, climbing back to a
more seasonable upper 70s and low 80s for the weekend as flow veers
easterly. A return of chilly overnight lows is expected with low
ranging from the mid 40s to mid 50s wednesday night and Thursday
night, with a gradual warmup into the weekend.

MARINE...Winds are expected to pick up to 15-25kts out of the south-
southwest becoming northwest behind the front. Expect showers and
storms ahead of and along the front from late afternoon through
early tonight, with the best coverage generally over the Gulf waters
and Lake Okeechobee. The increase in winds will drive an increase in
seas, coming up to 6-7ft over the local Gulf waters Wednesday into
Thursday with Small Craft Advisory in effect. Conditions steadily
improve Friday into the weekend as high pressure moves over the
region.

FIRE WEATHER...Gusty south-southwesterly flow ahead of a frontal
boundary will lead to excellent dispersions across much of South
Florida this afternoon. Showers and storms are expected across the
area this afternoon and overnight with the front, with wetting
rains expected for most of the region.

Another very dry air mass will move into the region behind the cold
front Wednesday. Minimum RH Wednesday afternoon will be in the 30-35
range over parts of the interior, and in the 20-30 percent range
over most of the region Thursday and Friday afternoons, before
increasing to 35 percent or higher this weekend. At this time, winds
above 15 mph are not expected to coincide with the low RH periods,
so headlines are not required.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  61  77  52  70 /  30   0   0   0
Fort Lauderdale  66  78  55  71 /  20   0   0   0
Miami            66  79  55  72 /  20   0   0   0
Naples           63  74  53  71 /  30   0   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 8 AM EDT Thursday for AMZ650-651-670-
     671.

GM...Small Craft Advisory until 11 PM EDT Wednesday for GMZ656-657-
     676.

&&

DISCUSSION...67/MT
MARINE...67/MT
AVIATION...13
FIRE WEATHER...67/MT
Hazardous weather outlook, Mar 20, 10:54 AM EST, 8 hours 30 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1154 AM EDT Tue Mar 20 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
210400-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1154 AM EDT Tue Mar 20 2018

...MARGINAL RISK OF SEVERE THUNDERSTORMS NORTH THIS EVENING...
...SMALL CRAFT ADVISORY GULF AND ATLANTIC WATERS...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rip currents: There is a Moderate Risk of Rip Currents on Gulf
beaches.

Thunderstorms: A few thunderstorms are possible, mainly north and
west of an Everglades City to West Palm Beach line this evening. An
isolated severe thunderstorm or two with damaging wind and perhaps
hail is possible, although the primary threat is frequent cloud to
ground lightning.

Tornadoes: There is a remote risk of a tornado near Lake Okeechobee
and northwestern areas of South Florida this evening, with the
strongest thunderstorms.

Waterspouts: Thunderstorms could produce waterspouts over Lake
Okeechobee, Gulf waters north of Naples, and Atlantic waters off Palm
Beach county this evening.

Wind: A few thunderstorms may become severe this evening with
damaging wind gusts in excess of 60 mph, mainly north of a Naples to
West Palm Beach line. Westerly wind will increase across Gulf Waters
waters this afternoon and Atlantic waters this evening. A Small
Craft Advisory is in effect.

Hail: Isolated thunderstorms may become severe this evening and
produce hail, perhaps as large as quarters. This threat is mainly
confined to locations north of a Naples to West Palm Beach line.

Waves: Seas late tonight will increase to 7 feet for outer Gulf
Waters and Atlantic waters off Palm Beach County. A Small Craft
Advisory is in effect.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The risk of rip currents will continue to be elevated at the Gulf
coast beaches through Thursday.

Gusty northwest winds will occur over South Florida waters on
Wednesday behind the cold front. These winds are forecast to build
seas to 7 feet and greater over the Gulf and Atlantic waters, with
hazardous boating conditions continue through the end of the week. A
Small Craft Advisory is in effect through at least Wednesday.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind and hail to the National
Weather Service forecast office in Miami.

For more information...visit the National Weather Service in Miami
website at www.weather.gov/miami.

In the hours before

Special weather statement, Mar 20, 5:46 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Miami FL
646 PM EDT TUE MAR 20 2018

FLZ063-202330-
Glades FL-
646 PM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR GLADES COUNTY UNTIL 730 PM EDT...

* At 646 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Lakeport, moving east at 45
  mph.

* Small hail and winds in excess of 45 mph will be possible with this
  storm.

* Locations impacted include...
  Moore Haven, Lakeport, Buckhead Ridge, Palmdale, Brighton Seminole
  Reservation, Muse, Indian Prairie Canal Mouth and Okee Tantie
  Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2719 8091 2717 8090 2717 8088 2714 8087
      2718 8085 2700 8087 2695 8100 2689 8100
      2688 8091 2684 8087 2684 8104 2682 8157
      2703 8156 2703 8127 2712 8127 2712 8117
      2721 8117 2721 8094
TIME...MOT...LOC 2246Z 270DEG 41KT 2699 8115

67
Special weather statement, Mar 20, 6:47 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Miami FL
747 PM EDT TUE MAR 20 2018

FLZ067-210030-
Inland Palm Beach County FL-
747 PM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PALM BEACH COUNTY
UNTIL 830 PM EDT...

* At 747 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Canal Point, moving east at 50
  mph.

* Small hail and winds in excess of 45 mph will be possible with this
  storm.

* Locations impacted include...
  Pahokee, Canal Point and Fremd Village-Padgett Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2701 8063 2699 8062 2696 8061 2696 8034
      2670 8043 2685 8073 2690 8071 2692 8070
      2698 8069 2701 8065
TIME...MOT...LOC 2347Z 285DEG 43KT 2692 8063

67
Local storm report, Mar 20, 7:00 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
800 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     MARINE TSTM WIND 9 WNW PAHOKEE           26.85N  80.79W
03/20/2018  M49 MPH          AMZ610             FL   MESONET

            49 MPH GUST RECORDED OVER LAKE OKEECHOBEE AT MESONET
            L006 AT 730PM

&&

EVENT NUMBER MFL1800006

FISHER
Special weather statement, Mar 20, 7:12 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Miami FL
812 PM EDT TUE MAR 20 2018

FLZ069-070-210045-
Coastal Collier County FL-Inland Collier County FL-
812 PM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLLIER COUNTY UNTIL 845
PM EDT...

* At 812 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Belle Meade to 8 miles west of Marco Island to 25 miles southwest
  of Naples. Movement was east at 50 mph.

* Small hail and wind gusts up to 50 mph will be possible with these
  storms.

* Locations impacted include...
  Naples, Marco Island, Golden Gate Estates, Everglades City,
  Carnestown, Cape Romano, Belle Meade, Golden Gate, East Naples,
  Lely Resort, Copeland, Vineyards, Royal Palm Hammock, Naples Park,
  Marco Island Airport, Naples Manor, West Toll Gate On Alligator
  Alley, North Naples, Big Cypress National Preserve and Pelican Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2627 8184 2623 8111 2588 8116 2583 8166
      2584 8177 2599 8184
TIME...MOT...LOC 0012Z 265DEG 50KT 2607 8167 2595 8187 2590 8212

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Collier

When
March 20, 7:24 PM EST
Where
Collier County, 3.45 mi S of Marco
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
25.920, -81.730

A thunderstorm wind gust of 61 mph / 53 knots was recorded by a Weatherbug mesonet site MRCSC located at the Charter Club of Marco Beach in Marco Island.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743766.